A 65-year-old woman is admitted to the ICU after being found down at home. Her only medical history is a remote history of Grave’s disease and thyroid ablation. Vital signs are:
On physical examination she obtunded, and brittle hair, macroglossia, and periorbital edema are noted. An ABG shows:
She is intubated for airway protection ventilatory support. Urine, sputum, and blood cultures are sent, and she is treated with broad spectrum antibiotics. Thyroid function tests are sent and she is started on IV levothyroxine.
Which of the following additional therapies is most appropriate at this time?A. Hydrocortisone
Correct Answer: A
This patient is in myxedema coma. It is often the result of prolonged noncompliance with thyroid supplementation in the face of absent thyroid function, such as following thyroid ablation. Triggers of myxedema coma include physiologic stresses such as MI and sepsis. Certain drugs that can cause hypothyroidism include amiodarone, propylthiouracil, lithium, and sulfonamides. The hallmark of myxedema is altered mental status and hypothermia, with associated bradycardia and hypotension. On physical examination these patients may have brittle hair, macroglossia, and generalized edema. Laboratory studies of patients with myxedema coma patients may reveal a low PaO2 , high PaCO2 (from blunted respiratory responses), hyponatremia (from impaired free water excretion), hypoglycemia (from hypothyroidism alone or from concomitant adrenal insufficiency), and elevated CPK levels. TSH will also be significantly elevated.
The treatment of myxedema coma should begin based on clinical suspicion and should not await laboratory confirmation. The primary treatment is IV thyroxine, with a loading dose followed by daily administration. Unsuspected adrenal insufficiency is frequently coexisting, and all patients with myxedema coma should also empirically receive hydrocortisone. Insulin administration is not indicated as these patients are commonly hypoglycemic and require supplemental glucose. There is no role for iodine in this patient who has undergone complete thyroid ablation and is receiving IV levothyroxine. Moreover, patients with some intrinsic thyroid function generally do not develop myxedema coma, and the giving high-dose iodine can inhibit thyroid hormone release. Although these patients are profoundly hypothermic, active rewarming is avoided as it can cause peripheral vasodilation and may lead to worsening hypotension and potentially cardiovascular collapse. Passive rewarming is preferred.